Hydroxychloroquine-induced cardiotoxicity in a 39-year-old woman with systemic lupus erythematosus and systolic dysfunction

Richard J. Keating, Sundeep Bhatia, Shreyasee Amin, Amy Williams, Lawrence J. Sinak, William D. Edwards

Research output: Contribution to journalArticle

27 Scopus citations

Abstract

A 39-year-old woman with a history of systemic lupus erythematosus developed chest pain and conduction abnormalities. An echocardiographic examination revealed systolic dysfunction and ventricular thickening. Because of the unclear nature of her cardiac disease, right ventricular endomyocardial biopsy was performed. Light microscopy showed diffuse myocyte vacuolization without myocarditis, and transmission electron microscopy demonstrated sarcoplasmic myelinoid and curvilinear bodies, diagnostic of hydroxychloroquine toxicity. Among patients with autoimmune connective disorders, cardiac dysfunction may be a result of the disease or occasionally of its treatment. Although the nature of the cardiac disease (myocardial, valvular, or pericardial) can generally be evaluated echocardiographically, endomyocardial biopsy may be indicated to rule out diseases with a specific microscopic appearance, such as myocarditis or hydroxychloroquine cardiotoxicity.

Original languageEnglish (US)
Pages (from-to)981.e1-981.e5
JournalJournal of the American Society of Echocardiography
Volume18
Issue number9
DOIs
StatePublished - Sep 2005

    Fingerprint

ASJC Scopus subject areas

  • Radiology Nuclear Medicine and imaging
  • Cardiology and Cardiovascular Medicine

Cite this